Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 19 (2023), 027, 11 pages      arXiv:2302.12060
Contribution to the Special Issue on Differential Geometry Inspired by Mathematical Physics in honor of Jean-Pierre Bourguignon for his 75th birthday

Yamabe Invariants, Homogeneous Spaces, and Rational Complex Surfaces

Claude LeBrun
Department of Mathematics, Stony Brook University, Stony Brook, NY 11794-3651, USA

Received February 23, 2023, in final form May 02, 2023; Published online May 07, 2023

The Yamabe invariant is a diffeomorphism invariant of smooth compact manifolds that arises from the normalized Einstein-Hilbert functional. This article highlights the manner in which one compelling open problem regarding the Yamabe invariant appears to be closely tied to static potentials and the first eigenvalue of the Laplacian.

Key words: scalar curvature; conformal structure; Yamabe problem; diffeomorphism invariant.

pdf (394 kb)   tex (19 kb)  


  1. Albanese M., LeBrun C., Kodaira dimension and the Yamabe problem, II, arXiv:2106.14333.
  2. Ambrozio L., On static three-manifolds with positive scalar curvature, J. Differential Geom. 107 (2017), 1-45, arXiv:1503.03803.
  3. Aubin T., Équations différentielles non linéaires et problème de Yamabe concernant la courbure scalaire, J. Math. Pures Appl. 55 (1976), 269-296.
  4. Besse A.L., Einstein manifolds, Ergeb. Math. Grenzgeb. (3), Vol. 10, Springer, Berlin, 1987.
  5. Böhm C., Wang M., Ziller W., A variational approach for compact homogeneous Einstein manifolds, Geom. Funct. Anal. 14 (2004), 681-733.
  6. Bourguignon J.-P., Une stratification de l'espace des structures riemanniennes, Compositio Math. 30 (1975), 1-41.
  7. Chen X., LeBrun C., Weber B., On conformally Kähler, Einstein manifolds, J. Amer. Math. Soc. 21 (2008), 1137-1168, arXiv:0705.0710.
  8. Corvino J., Scalar curvature deformation and a gluing construction for the Einstein constraint equations, Comm. Math. Phys. 214 (2000), 137-189.
  9. Fischer A.E., Marsden J.E., Manifolds of Riemannian metrics with prescribed scalar curvature, Bull. Amer. Math. Soc. 80 (1974), 479-484.
  10. Gursky M.J., The Weyl functional, de Rham cohomology, and Kähler-Einstein metrics, Ann. of Math. 148 (1998), 315-337.
  11. Gursky M.J., LeBrun C., Yamabe invariants and ${\rm Spin}^c$ structures, Geom. Funct. Anal. 8 (1998), 965-977, arXiv:dg-ga/9708002.
  12. Kobayashi O., Scalar curvature of a metric with unit volume, Math. Ann. 279 (1987), 253-265.
  13. Lafontaine J., Sur la géométrie d'une généralisation de l'équation différentielle d'Obata, J. Math. Pures Appl. 62 (1983), 63-72.
  14. LeBrun C., Four-manifolds without Einstein metrics, Math. Res. Lett. 3 (1996), 133-147, arXiv:dg-ga/9511015.
  15. LeBrun C., Yamabe constants and the perturbed Seiberg-Witten equations, Comm. Anal. Geom. 5 (1997), 535-553, arXiv:dg-ga/9605009.
  16. LeBrun C., Kodaira dimension and the Yamabe problem, Comm. Anal. Geom. 7 (1999), 133-156, arXiv:dg-ga/9702012.
  17. LeBrun C., On Einstein, Hermitian 4-manifolds, J. Differential Geom. 90 (2012), 277-302, arXiv:1010.0238.
  18. Lichnerowicz A., Géométrie des groupes de transformations, Travaux Rech. Math., Vol. 3, Dunod, Paris, 1958.
  19. Obata M., The conjectures on conformal transformations of Riemannian manifolds, J. Differential Geometry 6 (1971), 247-258.
  20. Odaka Y., Spotti C., Sun S., Compact moduli spaces of del Pezzo surfaces and Kähler-Einstein metrics, J. Differential Geom. 102 (2016), 127-172, arXiv:1210.0858.
  21. Page D., A compact rotating gravitational instanton, Phys. Lett. B 79 (1978), 235-238.
  22. Schoen R., Conformal deformation of a Riemannian metric to constant scalar curvature, J. Differential Geom. 20 (1984), 479-495.
  23. Schoen R.M., Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, in Topics in Calculus of Variations (Montecatini Terme, 1987), Lecture Notes in Math., Vol. 1365, Springer, Berlin, 1989, 120-154.
  24. Seshadri H., On Einstein four-manifolds with $S^1$-actions, Math. Z. 247 (2004), 487-503.
  25. Tian G., Yau S.-T., Kähler-Einstein metrics on complex surfaces with $C_1>0$, Comm. Math. Phys. 112 (1987), 175-203.
  26. Trudinger N.S., Remarks concerning the conformal deformation of riemannian structures on compact manifolds, Ann. Scuola Norm. Sup. Pisa 22 (1968), 265-274.
  27. Yamabe H., On a deformation of Riemannian structures on compact manifolds, Osaka Math. J. 12 (1960), 21-37.

Previous article  Next article  Contents of Volume 19 (2023)